X-rays used during CT examinations may cause some external electronic medical devices to malfunction, the FDA says. The agency is working with device manufacturers and recommends strategies to cut potential risks.
The agency has received reports of adverse events in which CT scans may have interfered with devices—such as pacemakers, defibrillators, neurostimulators, and drug infusion pumps—including unintended “shocks” (such as stimuli) from neurostimulators, malfunctions of insulin infusion pumps, and transient changes in pacemaker-output pulse rate.
Such malfunctions, which can result from direct exposure of the medical device to the high x-ray dose rates generated by some CT equipment, are different from those related to MRI scanning, which are caused by strong electric and magnetic fields.
For more information and to view the agency’s recommendations, visit the FDA Web site, send an e-mail, or call (240) 276-3357.